SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 30MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Back to Search Results |
| Model Number |
71645030 |
| Medical Device Problem Code |
Use of Device Problem (1670)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Device Embedded In Tissue or Plaque (3165)
| Date of Event |
04/30/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
Event or Problem Description
It was reported that during internal fixation surgery, the wrong size of screw for reaming was used.Meta-nail tibial 8.5mm x 32cm shall use 4.5mm screw but instead, one (1) trigen low profile screw 5.0mm x 30mm had been opened and used.The wrong screw was stuck inside the nail hole and could not be remove from patient.Procedure was finished with a change in surgical technique.
Additional Manufacturer Narrative
H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the trigen low profile screw 5.0mm x 30mm.Therefore, no investigation is deemed for the other device.The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per the complaint, on 30-apr-2023, during an internal fixation procedure the sales representative used the wrong size screw for reaming.It was reported that a meta-nail tibial 8.5mm x 32cm required a 4.5mm screw.Instead, one trigen low profile screw 5.0mm x 30mm had been opened and used in the case.According to the complaint, the wrong size screw was stuck inside of the nail hole, and it could not be removed from the patient.All documents provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.Based on the information provided, the root cause of the reported event was an unintentional human error.The retained trigen low profile screw 5.0mm x 30mm is comprised of a medical grade titanium 6ai-4v alloy-suitable for implantation.Since the screw was retained in the nail hole it is secure, therefore, micro-motion and migration of the retained screw is unlikely.The patient impact beyond the reported incorrect implantation of the trigen low profile screw 5.0mm x 30mm could not be determined as future medical and/or surgical interventions could not be ruled out.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in preoperative planning that correct surgical technique is essential to a successful outcome.For effective surgical procedures the surgical technique should be reviewed.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.Based on the information provided, the unsatisfactory experience could be confirmed.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
Additional information: h10 ((b)(4)).H3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the trigen low profile screw 5.0mm x 30mm the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the information provided, the root cause of the reported event was an unintentional human error.The retained trigen low profile screw 5.0mm x 30mm is comprised of a medical grade titanium 6ai-4v alloy-suitable for implantation.Since the screw was retained in the nail hole it is secure, therefore, micro-motion and migration of the retained screw is unlikely.The patient impact beyond the reported incorrect implantation of the trigen low profile screw 5.0mm x 30mm could not be determined as future medical and/or surgical interventions could not be ruled out.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review made by the quality engineering team revealed that, while sales team is being trained as part of on-job training to get the correct size of implant verified by surgeon before opening the implant, in-this particular instance, the sales representative missed the verification step.The following actions were taken: refresher training to be provided to all sales team on the documented process and formal documented training as part of new hire induction as well as bi-annual refresher training which needs to be documented and recorded.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for intramedullary nail system revealed in preoperative planning that correct surgical technique is essential to a successful outcome.For effective surgical procedures the surgical technique should be reviewed.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.This issue was identified and is being addressed though our internal quality process.Based on this investigation, the need for corrective action is indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.